Format

Send to

Choose Destination
J Family Med Prim Care. 2018 Mar-Apr;7(2):451-454. doi: 10.4103/jfmpc.jfmpc_330_17.

Hyperacute liver injury following intravenous fluconazole: A rare case of dose-independent hepatotoxicity.

Author information

1
Department of Medicine, Interfaith Medical Center, Brooklyn, NY, USA.

Abstract

Fluconazole is a triazole antifungal medication used in the treatment of various fungal infections. It is available in both oral and parenteral formulations. Liver damage has been reported with fluconazole use, but most commonly it is benign elevated liver transaminases. Acute liver failure (ALF) in fluconazole use is rare, with cases being reported sporadically in literature and large cohorts describing incidence rates of acute liver injury ranging from 0.0 to 31.6/10,000 patients. We present a case of a 45-year-old African-American male with no history of liver disease who presented with superficial candidiasis and superimposed bacterial cellulitis. He was subsequently started on intravenous fluconazole and clindamycin. Shortly after he developed ALF and a drug-induced liver injury (DILI) was suspected. Fluconazole was stopped, and the clinical picture improved shortly afterward, leading to a diagnosis of fluconazole-induced ALF. Patient underwent laboratory and clinical evaluation to exclude competing etiologies of liver injury as well as a standardized assessment for causality and disease severity such as Roussel Uclaf Causality Assessment Method/Council for International Organizations of Medical Sciences score, which concluded a "Highly Probable" DILI, and a Naranjo score identifying adverse drug reaction (ADR) which concluded a "Definite ADR." Due to the severity of ALF and the routine use of fluconazole in clinical practice, clinicians should be aware that fluconazole can be a causative agent of ALF, even in low-risk populations.

KEYWORDS:

Failure; fluconazole; liver

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center